Vermont, 2008Damaging Wind in Vermont, July 9, 2008
July 9, 2008 · NWS ALY · 1 event in 1 county or zone
The passage of a cold front, combined with a warm and humid air mass in place, led to the development of isolated severe thunderstorms across portions of southern Vermont during the afternoon hours of Wednesday July 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front, combined with a warm and humid air mass in place, led to the development of isolated severe thunderstorms across portions of southern Vermont during the afternoon hours of Wednesday July 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 9, 10:37 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 9, 10:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1137 AM EDT WED JUL 9 2008
.SYNOPSIS...
A SLOW MOVING PRE FRONTAL TROUGH...PRECEDING THE MAIN COLD
FRONT...WILL APPROACH FROM THE WEST DURING THE AFTERNOON. BOTH OF
THESE FRONTAL SYSTEMS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION. COOLER AND DRIER CANADIAN AIR WILL FOLLOW THROUGH FRIDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AT 1500 UTC/11 AM...A PREFRONTAL TROUGH/MID LEVEL SHORTWAVE
CONTINUES TO FOCUS SCT SHRAS/TSRAS MAINLY NORTH AND WEST THE
CAPITAL DISTRICT. THEIR HAS BEEN VERY LITTLE LIGHTNING IN THESE
THUNDERSTORMS SO FAR. PRECIPITABLE WATER VALUES ARES STILL
1.50-1.75...SO SOME HEAVY DOWNPOURS WITH AN INCH TO TWO ARE
POSSIBLE
THE SEVERE WEATHER THREAT LOOKS A BIT MUDDLED THIS AFTERNOON WITH
THE 1200 UTC KALB SOUNDING SHOWING A PRONOUNCED MIDLEVEL CAP
AROUND 700 HPA...AND VERY WEAK MID LEVEL LAPSE RATES. INSTABILITY
MAY BE GOOD...IF WE GET TO THE MID 80S. SBCAPE VALUES WOULD EXCEED
1500 J/KG. HOWEVER...THE UPPER LEVEL DYNAMICS ARE NOT GREAT WITH
THE FRONT UPSTREAM OVER THE ERN GREAT LAKES...THOUGH THE PUSH OF
DRY AIR WITH DEWPOINTS DIPPING BACK INTO THE 50S ACROSS MI ARE
IMPRESSIVE. WE BELIEVE A MINOR SEVERE EVENT IS POSSIBLE WITH
STRONG WINDS THE MAIN THREAT ESPECIALLY FROM THE GREATER CAPITAL
REGION SOUTH AND EAST.
OUR LOCAL CONDITIONAL MAGLENTA INDEX YIELDS A MINOR EVENT BASED ON
THE INSTABILITY BEING BELOW 1500 J/KG (LIKELY LESS THAN 10 SEVERE
EVENTS). HERE IS A BREAKDOWN ON THE MAGLENTA INDEX BASED ON THE
1200 UTC KALB SOUNDING:
SBCAPE = 1200 J/KG (COULD BE A LITTLE HIGHER/LOWER BASED ON HEATING)
MAX SOUNDING WIND = 40 KTS
SREH(0-3KM)= 100 M2/S2
STORM MOTION = 25 KTS
EHI = 0.5
THE VIL OF THE DAY IS ABOUT 60 K/M2 ON THE KALB SOUNDING.
THE FREEZING LEVEL IS 15 KFT AND THE -20C ISOTHERM IS ABOUT 26.3 KFT.
THE SOUNDING ON THE SPC SITE DOES SHOWN A DCAPE VALUE IN EXCESS OF
900 J/KG...SO AGAIN WET MICROBURSTS WILL HAVE TO BE MONITORED.
FREQUENT LIGHTING AND HEAVY RAIN WILL LIKELY BE DOMINANT FOR THIS
EVENT.
WE RETOOLED POP TRENDS A BIT...WITH LITTLE OR NO POPS SOUTH OF THE
GREATER CAPITAL REGION UNTIL THE AFTERNOON. WE KEPT THE TREND FOR
LIKELY AND CATEGORICAL VALUES IN THE PM EVERYWHERE.
TEMPS LOOKED PRETTY GOOD WITH LOWER TO MID 80S ACROSS THE VALLEYS
AND HILLS...AND MID 70S TO LOWER 80S ELSEWHERE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AS FRONT SLIDES SOUTH AND EAST OF FA WEDNESDAY NIGHT...EXPECT COOLER
AND DRIER AIR TO WORK INTO FA WITH LOWS BY THURSDAY MORNING 10 TO
15 DEGREES LOWER THAN LOWS WEDNESDAY MORNING. ANY LINGER SHOWERS
AND THUNDERSTORMS SHOULD EXIT SOUTHEAST PORTION OF FA BY LATE THIS EVENING.
HAVE INCLUDED ENHANCED WORDING IN ZONES TODAY AND SOUTHEAST ZONES
THIS EVENING CALLING FOR HEAVY DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS. WILL HIGHLIGHT THE SEVERE THREAT AS WELL AS POTENTIAL
FOR HEAVY RAIN IN HWO AND SPLIT HWO ALONG OR FAIRLY CLOSE TO
SLIGHT RISK AREA...MENTIONING SPOTTER ACTIVATION MAYBE NEEDED FROM
HUDSON VALLEY EAST.
DRY WEATHER EXPECTED THURSDAY THROUGH FRIDAY NIGHT AS A RIDGE OF
HIGH PRESSURE SETS UP ACROSS FA BEING CENTERED ACROSS FA BY LATE
THURSDAY NIGHT INTO FRIDAY AND THEN MOVING TO EASTERN SEABOARD
LATE FRIDAY NIGHT. THIS WILL RESULT IN COOLER AND DRIER AIR ACROSS
THE FA WITH TEMPS SEVERAL DEGREES BELOW NORMAL AND MUCH LOWER
HUMIDITY.
FOR THE MOST PART HAVE GONE SEVERAL DEGREES BELOW MAV TEMPS DURING
THIS PERIOD WITH GOOD RATIONAL COOLING EXPECTED THURSDAY NIGHT AND
FRIDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT ACROSS THE EASTERN UNITED
STATES THROUGH THE WEEKEND. A WEAK RIDGE ABOVE A SURFACE HIGH
OVER THE SOUTHEASTERN STATES DOMINATES THE WEATHER SATURDAY
WITH INCREASING HEAT AND HUMIDITY. HIGHS SATURDAY WILL BE
IN THE UPPER 80S WITH DEWPOINTS IN THE MID 60S. A SURFACE
LOW MOVING ACROSS SOUTHERN CANADA DRAGS A COLD FRONT THROUGH
THE REGION SUNDAY NIGHT. THIS IS FOLLOWED BY PASSAGE OF THE
UPPER TROF MONDAY RESULTING IN A CONTINUED CHANCE OF CONVECTION
MONDAY. UPPER TROF LIFTS OUT AS A SURFACE HIGH BUILDS OVER THE
REGION TUESDAY. TEMPERATURES BECOME MORE PLEASANT DURING THE
NEW WEEK WITH HIGHS FROM THE LOW 70S TO THE LOW 80S AND
LOWS AND DEWPOINTS NEAR 60 IN THE VALLEYS AND IN THE 50S
OVER THE HIGHER TERRAIN.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO IFR FLIGHT CONDITIONS DUE TO FOG IN THE PREDAWN HOURS
WILL SLOWLY IMPROVE TO VFR BETWEEN 1300 AND 1500 GMT. VISIBILITY
WILL CONTINUE TO BE IMPARED BY HAZE. VFR CONDITIONS WILL THEN
PREVAIL INTO MID AFTERNOON...WITH SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS AS THE AFTERNOON GOES ON. CIGS WILL GET CLOSE
TO OR BELOW MVFR WITH MVFR TO IFR VISIBILITY AT TIMES IN HEAVY RAIN
SHOWERS. WINDS WILL BE SOUTH TO SOUTHWEST AND GUST TO 15 KNOTS...
WITH HIGHER GUSTS POSSIBLE IN/NEAR THUNDERSTORMS. SHOWERS AND THUNDER
STORMS WILL DIMINISH FOLLOWING THE FRONTAL PASSAGE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS...WITH CLEARING FROM WEST TO EAST
LATER TONIGHT.
OUTLOOK...
FRIDAY...VFR...NO SIGNIFICANT WX.
SAT...VFR...POSS MAINLY ISOLD -SHRA.
SUN...VFR/MVFR...CHC -SHRA/TSRA.
&&
.FIRE WEATHER...
VERY WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS TODAY WITH THE MOST WIDESPREAD ACTIVITY THIS AFTERNOON.
ALL AREAS ARE EXPECTED TO RECEIVE RAINFALL WITH LOCALIZED AMOUNTS
OVER 2 INCHES...AS A RESULT WET FLAG CONDITIONS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING AHEAD OF A STRONG COLD FRONT WHICH
WILL MOVE THROUGH THE AREA.
RELATIVE HUMIDITY VALUES WILL ONLY FALL TO 55 TO 75 PERCENT
TODAY...INCREASE TO 100 PERCENT TONIGHT AND FALL TO 45 TO 60
PERCENT ON THURSDAY.
SOUTHWEST WINDS OF 5 TO 15 MPH WILL SHIFT TO WEST LATE TODAY OR
THIS EVENING. NORTH TO NORTHWEST WINDS OF 5 TO 10 MPH ARE EXPECTED
OVERNIGHT WITH WEST TO NORTHWEST WINDS OF 10 TO 20 MPH WITH HIGHER
GUSTS ON THURSDAY.
&&
.HYDROLOGY...
A BALMY AIR MASS WILL BRING ABOUT THE POSSIBILITY OF TORRENTIAL
RAINFALL TODAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS AS
AN APPROACHING COLD FRONT PROVIDES A FOCUS FOR CONVECTION. THE ALY
SOUNDING THIS MORNING HAD A PWAT OF 1.56 INCHES. 700 HPA STEERING
WINDS WILL BE WSW 20 TO 30 KNOTS...SO CELLS WILL MOVE BUT TRAINING
AND BACKBUILDING COULD RESULT IN BANDS OF RAINFALL EXCEEDING 1.5
INCHES IN A SHORT TIME PERIOD WHICH WOULD RESULT IN FLOODING OF
ROADS AND PARKING AREAS DURING AND FOR A SHORT TIME AFTER THE
DOWNPOUR. SMALL STREAMS IN THE AREAS OF HEAVY RAIN COULD ALSO
OVERFLOW. LARGER STREAMS COULD EXPERIENCE SHARP RISES TO NEAR
BANKFULL. THE LARGER RIVERS WILL NOT BE IMPACTED AS MUCH SINCE THE
HEAVY RAIN IS LIKELY TO FALL ON ONLY A SMALL PART OF THE DRAINAGE.
THE STORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EARLY
EVENING HOURS. ONCE THE FRONT PASSES THROUGH THE WEATHER WILL BE
DRY UNTIL NEXT SUNDAY WHEN ANOTHER FRONTAL SYSTEM WILL AGAIN BRING
ABOUT A POSSIBILITY OF SHOWERS AND THUNDERSTORMS...FOLLOWED BY
MORE DRY WEATHER NEXT WEEK. THE WATER LEVEL IN MOST OF THE
RESERVOIRS IN THE REGION IS DECLINING BUT THE ONLY RESERVOIR WITH
A LOW WATER LEVEL IS SCHOHARIE WHICH IS NORMALLY DRAINED OFF
FAIRLY RAPIDLY. THE LEVEL OF THE WATER TABLE IS ALSO SLOWLY
DECLINING WHICH IS NORMAL FOR THIS TIME OF THE YEAR.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...WASULA/11
NEAR TERM...WASULA
SHORT TERM...11
LONG TERM...RCK
AVIATION...RCK
FIRE WEATHER...11
HYDROLOGY...WASULA/RCK
Hazardous weather outlook, Jul 9, 3:39 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
439 AM EDT WED JUL 9 2008
NYZ032-033-038>040-042-043-047-048-082-101100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-NORTHERN FULTON-
439 AM EDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY AND SCHOHARIE VALLEY OF EAST CENTRAL
NEW YORK.
.DAY ONE...TODAY AND TONIGHT
NON SEVERE THUNDERSTORMS ARE LIKELY TODAY INTO EARLY THIS EVENING.
THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS. THE THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A
COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH THE REGION LATE
TODAY. THEY WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH
AND MAY FORM INTO ONE TO SEVERAL LINES WHICH TRACK FROM WEST TO
EAST. THE MAIN CONCERN WILL BE FOR LOCALIZED FLOODING OF POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND REPORTS OF RAINFALL AMOUNTS OF 2
INCHES OR MORE AS WELL AS REPORTS OF ANY FLOODING TO THE NATIONAL
WEATHER SERVICE VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON
THE INTERNET.
CTZ001-013-MAZ001-025-NYZ041-049>054-058>061-063>066-083-084-
VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
439 AM EDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE LAKE GEORGE SARATOGA
REGION...EASTERN CATSKILLS...GREATER CAPITAL DISTRICT...TACONICS
AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY INTO EARLY THIS EVENING WITH A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS. THE THUNDERSTORMS MAY
CONTAIN GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THE
THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH THE REGION LATE TODAY. THEY WILL MOVE
FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH AND MAY FORM INTO ONE
TO SEVERAL LINES WHICH TRACK FROM WEST TO EAST. THE MAIN CONCERN
WILL BE FOR THE POSSIBILITY OF DAMAGING WIND GUSTS AS WELL AS
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON INTO
THIS EVENING. IN ADDITION...SPOTTERS ARE REQUESTED TO SEND REPORTS
OF RAINFALL AMOUNTS OF 2 INCHES OR MORE AS WELL AS REPORTS OF ANY
FLOODING TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE
SEVERE WEATHER REPORT FORM ON THE INTERNET.
In the hours before
Special weather statement, Jul 9, 11:46 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT WED JUL 9 2008
VTZ013-091730-
BENNINGTON VT-
1246 PM EDT WED JUL 9 2008
...A STRONG THUNDERSTORM IN BENNINGTON COUNTY...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR SHAFTSBURY...OR ABOUT OVER ARLINGTON...AND MOVING
NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
ARLINGTON BY 105 PM EDT
MANCHESTER AND MANCHESTER CENTER BY 130 PM EDT
LITTLE LIGHTNING HAS OCCURRED WITH THE THUNDERSTORM.
HOWEVER...RAINFALL RATES TO AN INCH AN HOUR ARE POSSIBLE.
WASULA
Special weather statement, Jul 9, 11:51 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1251 PM EDT WED JUL 9 2008
VTZ014-015-091730-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1251 PM EDT WED JUL 9 2008
...A STRONG THUNDERSTORM IN WINDHAM COUNTY...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR VERNON...OR ABOUT OVER
BRATTLEBORO...AND MOVING NORTHEAST AT 20 MPH.
THERE MAY ALSO BE PEA SIZE HAIL FROM THIS THUNDERSTORM.
THE THUNDERSTORM WILL BE NEAR...
BRATTLEBORO BY 100 PM EDT
RAINFALL AMOUNTS MAY APPROACH AN INCH IN LESS THAN AN HOUR FROM THIS
THUNDERSTORM.
WASULA
Thunderstorm Wind, Windham
- When
- July 9, 12:00 PM EST to 12:10 PM EST
- Where
- Windham County, 0.69 mi N of Brattleboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.860, -72.570
Numerous trees and power lines were downed between Brattleboro and Guilford due to strong thunderstorm winds. Route 5 was partially closed between Brattleboro and Guilford due to numerous downed trees and power lines.
In Brattleboro, some of the streets that had downed trees included Vernon, Thomas, South Main, Acorn, Oak, Spring, and Cotton Mill Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9, 20083 deaths · 3 injured · 3 events
- Excessive Heat in California, July 9 to 10, 20082 deaths · 5 events
- Flash Flooding and Hail in Nebraska, July 9, 2008$2.0 million · 1.25 in hail · 22 events
- Tornado and Hail in Virginia, July 9, 2008$514,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 20081 injured · $293,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, July 9, 2008$103,000 · 65 kt wind · 23 events
- Hail and Damaging Winds in Mississippi, July 9 to 10, 2008$105,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in South Carolina, July 9, 2008$120,000 · 80 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, July 9, 2008$33,000 · 65 kt wind · 20 events
- Hail in Minnesota, July 9, 2008$55,000 · 1 in hail · 1 event
- Lightning Strikes in Massachusetts, July 9, 2008$40,000 · 2 events
- Damaging Winds in Arkansas, July 9, 2008$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122700.